Alert archive / Arizona / Dust Storm Warnings in 2025

Dust Storm Warning 21, NWS Tucson, AZ

July 13, 2025Cochise County, Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this dust storm warning at Jul 13, 2025, 6:42 PM MST for Cochise County, Pima County, Santa Cruz County, Arizona. It was in force for 91 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2025, 6:42 PM MST (01:42 UTC)
Expired
Jul 13, 2025, 8:13 PM MST
In force
91 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Cochise County, AZ, Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 31 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 6:56 PM MSTTSTM WND GST 625 Wsw Huachuca City, AZAWOS station KALK measured wind gust of 62 mph.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2025-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2025-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
3292 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

152 
WWUS55 KTWC 140142
DSWTWC

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Tucson AZ
642 PM MST Sun Jul 13 2025

AZC003-019-023-140345-
/O.NEW.KTWC.DS.W.0021.250714T0142Z-250714T0345Z/
Cochise AZ-Pima AZ-Santa Cruz AZ-
642 PM MST Sun Jul 13 2025

The National Weather Service in Tucson has issued a

* Dust Storm Warning for...
  Southwestern Cochise County in southeastern Arizona...
  East Central Pima County in southeastern Arizona...
  Santa Cruz County in southeastern Arizona...

* Until 845 PM MST.

* At 642 PM MST, an area of blowing dust was located 7 miles 
  southeast of Elgin, moving west at 5 mph.

  HAZARD...Less than a quarter mile visibility.

  SOURCE...Satellite observations.

  IMPACT...Dangerous life-threatening travel.

* Locations impacted include...
  Sierra Vista, Nogales, Rio Rico, Hereford, Whetstone, Huachuca 
  City, Patagonia, Sonoita, Elgin, Parker Canyon Lake, Fort 
  Huachuca, Patagonia Lake State Park, Nogales International 
  Airport, Kino Springs, Canelo, Lochiel, Ramsey Canyon Preserve, 
  Madera Canyon and Coronado National Memorial.

This includes the following highways...
	Route 90 between mile markers 305 and 322.
	Route 92 between mile markers 322 and 337.
	Route 82 between mile markers 1 and 53.
	Route 83 between mile markers 3 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

Dust storms lead to dangerous driving conditions with visibility 
reduced to near zero. If driving, avoid dust storms if possible. If 
caught in one, pull off the road, turn off your lights and keep your 
foot off the brake.

&&

LAT...LON 3173 11095 3176 11095 3186 11041 3133 11013
      3133 11093
TIME...MOT...LOC 0141Z 78DEG 4KT 3160 11046

$$

KM
2 follow-up statements
205 
WWUS55 KTWC 140146
DSWTWC

Dust Storm Warning
National Weather Service Tucson AZ
646 PM MST Sun Jul 13 2025

AZC003-019-023-140345-
/O.CON.KTWC.DS.W.0021.000000T0000Z-250714T0345Z/
Cochise AZ-Pima AZ-Santa Cruz AZ-
646 PM MST Sun Jul 13 2025

...DUST STORM WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR 
SOUTHWESTERN COCHISE, EAST CENTRAL PIMA AND SANTA CRUZ COUNTIES...

At 646 PM MST, an area of blowing dust was located 6 miles southeast 
of Elgin, moving west at 5 mph.

HAZARD...Less than a quarter mile visibility with strong winds in
         excess of 50 mph.

SOURCE...Trained spotter reported 57 MPH wind gust in Elgin at
         6:40 PM MST.

IMPACT...Dangerous life-threatening travel.

Locations impacted include...
  Sierra Vista, Nogales, Rio Rico, Hereford, Whetstone, Huachuca 
  City, Patagonia, Sonoita, Elgin, Parker Canyon Lake, Fort 
  Huachuca, Patagonia Lake State Park, Nogales International 
  Airport, Kino Springs, Canelo, Lochiel, Ramsey Canyon Preserve, 
  Madera Canyon and Coronado National Memorial.

This includes the following highways...
	Route 90 between mile markers 305 and 322.
	Route 92 between mile markers 322 and 337.
	Route 82 between mile markers 1 and 53.
	Route 83 between mile markers 3 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

Dust storms lead to dangerous driving conditions with visibility 
reduced to near zero. If driving, avoid dust storms if possible. If 
caught in one, pull off the road, turn off your lights and keep your 
foot off the brake.

&&

LAT...LON 3173 11095 3176 11095 3186 11041 3133 11013
      3133 11093
TIME...MOT...LOC 0142Z 78DEG 4KT 3160 11046

$$

KM
006 
WWUS55 KTWC 140313
DSWTWC

Dust Storm Warning
National Weather Service Tucson AZ
813 PM MST Sun Jul 13 2025

AZC003-019-023-140323-
/O.CAN.KTWC.DS.W.0021.000000T0000Z-250714T0345Z/
Cochise AZ-Pima AZ-Santa Cruz AZ-
813 PM MST Sun Jul 13 2025

...DUST STORM WARNING IS CANCELLED FOR SOUTHWESTERN COCHISE, EAST 
CENTRAL PIMA AND SANTA CRUZ COUNTIES...

The dust storm which prompted the warning has weakened. Therefore, 
the Dust Storm Warning has been cancelled. Areas of blowing dust 
will continue to make travel difficult.

&&

LAT...LON 3173 11095 3176 11095 3186 11041 3133 11013
      3133 11093
TIME...MOT...LOC 0146Z 78DEG 4KT 3160 11047

$$

KM

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 13, 12:37 PM MST, 6 hours 5 minutes earlier. Its key messages:

  • Scattered thunderstorm activity this afternoon and evening will likely create blowing dust through areas of Greenlee, Graham, and Cochise counties. Isolated activity may move as far west as the Tucson area Sunday evening.
  • Increasing chances for monsoon activity is expected this coming work week. Adequate moisture for increased flash flood concerns may arrive by mid-week.
  • High temperatures transition from above normal through Monday to near or slightly below normal for the remainder of the week.
Area forecast discussion, Jul 13, 12:37 PM MST, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1237 PM MST Sun Jul 13 2025

.SYNOPSIS...Above normal temperatures will continue through
Monday. Increasing monsoon activity is expected in to begin
today in areas east and south of Tucson. These chances increase
across southeastern Arizona through the work week. As moisture and
storm chances increase, temperatures will drop back down to
seasonable levels Tuesday onwards.

&&

.KEY MESSAGES...

- Scattered thunderstorm activity this afternoon and evening will
  likely create blowing dust through areas of Greenlee, Graham,
  and Cochise counties. Isolated activity may move as far west as
  the Tucson area Sunday evening.

- Increasing chances for monsoon activity is expected this coming
  work week. Adequate moisture for increased flash flood concerns
  may arrive by mid-week.

- High temperatures transition from above normal through Monday to
  near or slightly below normal for the remainder of the week.

&&

.DISCUSSION... Build ups and isolated storms are starting to form
along the ridgelines of the Sky Islands and the White Mountains.
Minor to Moderate HeatRisk today as high temperatures will be
around 100 to 105 degrees this afternoon. Today is still looking
to be an active monsoon day. The 18Z upper air sounding launched
from TUS shows that there is around 1400 J/kg of DCAPE with about
800 J/kg of MU CAPE. SPC mesonalysis indicates that CAPE will
increase this afternoon to values around 1000 J/kg. PWATS observed
by the sounding are 1.22 inches which coincides with satellite
derived PWATs around 1 to 1.25 inches across Pinal county to Santa
Cruz county. PWATs decrease to 0.8 to 1.0 inches in far western
Pima county and northern Graham and Greenlee counties. More
moisture may be advected into the area from convection later this
afternoon into the evening.

Several convective allowing models are showing two convective
systems developing, one in Graham and Greenlee counties and the
other in Cochise and Santa Cruz counties. The Graham and Greenlee
counties system has storms starting noon to 1 PM moving south-
southwest off the Whites. The other system in Cochise and Santa
Cruz counties has storms developing around 1 to 2 PM moving west-
southwest. Both systems have the potential for strong, gusty
outflows, locally heavy rainfall and blowing dust. There is a
Blowing Dust Advisory for these counties (with the exception of
Santa Cruz) until 8 PM. With blowing dust expect visibilities to
be between 1/4 to 3 miles. There is a lower chance (20-30 percent)
for storms to impact the Tucson area however there is still the
potential for blowing dust to move into the area from storms to
the west or south. There is also the potential for a strong storm
to push moisture and lift into the Tucson area that could initiate
storms to develop. If that does happen, storms in the Tucson area
would be later this afternoon into the early evening hours.

The atmospheric pattern we are in throughout this coming week is
driven by the oscillation and ever-evolving magnitude of an upper
level low pressure center near northern Baja and a high pressure
center in southeast New Mexico/ northern Mexico. The low pressure
center goes through a cycle of strengthening off the coast of
Baja, moving eastward into northern Baja/ far southwestern
Arizona, then weakening and moving back west off the coast of
northern Baja. At the same time, high pressure is weakening and
receding southward, strengthens and pushes into southern New
Mexico then weakens again. Because of this gradually evolving
cycle, we continually get the ingredients needed for thunderstorms
to develop this week. The interaction between the low and the
high draw in moisture, instability, and suitable wind alignment.
Mean 700 to 300 mb winds will initially be from the north to
northeast early in the week transitioning to be from the southeast
by the end of the week. Due to the aforementioned atmospheric set
up, thunderstorm impacts to start the week will mainly be strong,
gusty outflow winds and blowing dust and transition to strong
gusty winds and flash flooding by the middle to end of the week.

&&

.AVIATION...Valid through 15/00Z
Scattered thunderstorms expected to develop from 13/19Z-13/22Z
over the White Mountains north of KSAD and along higher terrain
from KOLS through KDUG. Isolated to scattered thunderstorm
activity will move off these mountains and spread across
southeastern Arizona, especially east of KTUS. Isolated
thunderstorms possible in KTUS vicinity between 14/01Z and 14/04Z,
though with less confidence in this outcome at this time. Wind
gusts of 40-50 kts and blowing dust possible with any
thunderstorm, which may bring 1-3 mile visibilities in blowing
dust east and south of KTUS between 13/20Z- 14/04Z. Isolated
strong wind gusts may briefly produce even lower visibilities at
times. Otherwise winds today mainly light and west to northwest,
with the exception of KSAD with 10-15 kt northwesterly winds and
gusts up to 30 kts. Winds tonight become light and terrain driven.
Additional thunderstorm activity likely tomorrow afternoon and
evening. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...An uptick in monsoon activity is expected to begin
today and persist throughout the week. Temperatures will remain
above normal through tomorrow, then drop back down to near or
slightly below normal by mid week. Winds will remain westerly
from 10-15 mph, with occasional gusts at or above 25 mph.
Afternoon RH values in the low lying areas will be between 10-15%
through Monday, then 20-30% through the remainder of the week.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Blowing Dust Advisory from 2 PM this afternoon to 8 PM MST this
evening for AZZ507>509.

&&

Malarkey

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 13, 3:55 PM MST, 2 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
355 PM MST Sun Jul 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     Hail             2 ENE Sierra Vista      31.57N 110.29W
07/13/2025  M1.00 Inch       Cochise            AZ   Trained Spotter

            Trained spotter reports 1 inch hail lasting
            for approximately 5 minutes.

&&

JVT
Local storm report, Jul 13, 4:24 PM MST, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
424 PM MST Sun Jul 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     Dust Storm       33 SSW Duncan           32.27N 109.22W
07/13/2025                   Cochise            AZ   Mesonet

            Visibility dropped to 0.14 miles with wind
            gust of 63 mph.

&&

JVT
Local storm report, Jul 13, 5:08 PM MST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
508 PM MST Sun Jul 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Tstm Wnd Gst     43 NNE Douglas          31.86N 109.12W
07/13/2025  M56 MPH          Cochise            AZ   Mesonet

            Mesonet gusted to 56 mph.

&&

JVT
Local storm report, Jul 13, 5:53 PM MST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
553 PM MST Sun Jul 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Dust Storm       2 NW Tombstone          31.74N 110.08W
07/13/2025                   Cochise            AZ   Trained Spotter

            Trained spotter reports haboob heading
            towards them approaching from the NE towards
            Tombstone.

&&

JVT
Local storm report, Jul 13, 6:23 PM MST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
623 PM MST Sun Jul 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Dust Storm       14 SSW Willcox          32.05N 109.89W
07/13/2025                   Cochise            AZ   Public

            Photo of haboob with an estimation of
            visibility as low as 0.125 miles.

&&

JVT
Local storm report, Jul 13, 6:37 PM MST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
637 PM MST Sun Jul 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     Tstm Wnd Gst     5 WSW Huachuca City     31.61N 110.43W
07/13/2025  M58 MPH          Cochise            AZ   AWOS

            AWOS station KALK measured wind gust of 58
            mph.

&&

JVT

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:14 PM MSTDust Storm WarningTWCCochise61 min
Jul 13, 5:25 PM MSTDust Storm WarningTWCCochise65 min
Jul 13, 5:48 PM MSTDust Storm WarningTWCCochise87 min
Jul 13, 6:14 PM MSTSevere Thunderstorm WarningTWCCochise46 min
Jul 13, 7:22 PM MSTSevere Thunderstorm WarningTWCSanta Cruz38 min
Jul 13, 7:56 PM MSTDust Storm AdvisoryTWCPima94 min
Jul 14, 1:02 PM MSTFlood WatchTWCCochise, Graham, Pima, Pinal, Santa Cruz34 hr

Nearby

Dust Storm Warnings in Arizona, 2025Every dust storm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.